Over 3 weeks ago I wrote an open letter to the NHS and the Adult Mental Health Services: https://charlottefarhanartactivism.com/2016/09/06/open-letter-to-the-mental-health-services-england-nhs/
Since this letter things started to look up, after tweeting my desperation and crisis live to the world and my followers, the NHS services in my area contacted me and so did the patient liaison services at my GP surgery.
However it has now become clear that my plea for help and my right to basic medical care was in fact interpreted as an invitation for further discrimination and stigmatisation from NHS staff, leaving me defeated, suicidal and so very ill. Ableism reared its ugly head, as did the neurotypical privilege of the service providers. Surprisingly after all I have been through – I was shocked, naive some may say, but when you are desperate – hope is all you have. My hope is almost non existent now.
The main issue seems to be a complete lack of understanding for complex mental illness and disabilities as well as a lack of empathy. I understand that these bureaucrats are not medical professionals, however if they do not have the knowledge – they can get it, and if they are un-empathetic – should they be put in these roles?
Another problematic situation was the abrupt stopping of access to my medication which happened which left me without medication for several months and no doctor at my practice seemed concerned that this had happened due to me not being able to attend a review which they set for my medication, so due to my lack of ability to attend (which they were well aware of) they just stopped it. Now there are not many meds I can take for my mental illnesses, anti-psychotics make me zombie like, mood stabilisers seem to make me physically sick, most anti-depressants do not work for me, however Citalopram is a drug which minimises my anxiety disorders (C-PTSD, Generalised Anxiety Disorder, OCD, Body Dysmorphic Disorder and Agoraphobia) I take the 40g dose which is the highest (when not in hospital) – it takes the intense feelings away, the feelings which cause me to be in constant fight or flight – a hyper vigilant mind, which feels like your entire body is trying to kill you and save you from imagined danger all at once. Even though it is not a miracle cure and does not make me more able, it allows me to exist in a calmer mind set, which is a life line when dealing with complex illnesses.
As you may be aware it is dangerous to stop medication abruptly as it can cause side effects and withdrawal symptoms. Personally my withdrawal was hell and life threatening, some are lucky enough to not even experience any issues, however there is no way of knowing.
The danger I was put in by the doctors stopping my medication access abruptly led to: suicidal thoughts and plans, anxiety, panic attacks, brain fog, concentration problems, insomnia, migraines, confusion, depression, dizziness, nausea, mood swings, fatigue and irritability.
This then had a knock on effect to my other illnesses, being under so much stress led to my diabetes and PCOS symptoms to become worse, my borderline personality disorder became more intense and more dangerous for me, intensifying my suicidal desires and my inability to regulate emotions. Also I experienced psychosis – with delusions and hallucinations due to my psychotic depression.
The ridiculousness of this is once I started to complain on social media, the doctors were made to give me an emergency prescription of 30 days, but with no accommodations being made for me to access my GP and as this is not on a repeat prescription in exactly 15 days time I shall be in the same predicament and have to go through this ordeal again, which I fear I will not survive.
In my correspondence with the NHS several things were said to me which constitute as discrimination, ableism and some were just unhelpful in a stressful situation.
Some of the most frustrating things said to me:
“it is a shame your husband can not attend evening appointments”.
Well as far as I am aware just from all the people I know in this country, none of them can access evening appointments due to normal working hours, with only one evening being made open for late appointments, this is ridiculous and very unhelpful to me a disabled person – house bound, with only my husband as my access to the world outside.
“you say you are out of medication”
This may be semantics, however saying “you say” indicates a lack of belief, what would be wrong in saying, “you have no medication, we can help with this”, this was very triggering for me and my conditions as it made me feel unheard and disbelieved.
“There are other surgeries which may offer what you need”
This made me feel so angry and discriminated against. As no real effort has been made here for my disabilities. A ramp is put in place for wheelchair users, WHERE IS MY RAMP! If they are suggesting that some one like me is so difficult and must be put through the added stress of finding another GP surgery just because a GP can not message me via email or text when they are on their way to my house, so that I can answer the door to them, well this is disgusting! This is what we are talking about… Nothing more!
“This appointment could have been had by another patient needing a home visit”
Now this is called victim blaming as well as ableism. I made it very clear that my disabilities mean my communication skills are impaired so I can not answer the phone or make phone calls, I also stated that due to my disabilities I can not go outside alone, sometimes not at all, that a handful of people are safe enough for me to go outside with (all of whom work during surgery hours), and that I can not answer the front door if I have no idea who it is (giving me a time or texting when outside is how I can open the door). Saying that another patient could have had the appointment I so desperately need is so discriminatory against my mental illnesses and has put unnecessary stress onto me when already so unwell.
This is why it has taken me 3 weeks to write another article, as I feel defeated. My only motivation is that by fighting for myself I can fight for others, as so many people have messaged me in the last 3 weeks telling me how they are in similar situations, so holding on by a thread my mission is to create change. However when the next wave of withdrawal happens whether this fight is sustained is anyone’s guess. As there are times when I am not in control of myself. For now my fight is waning but still intact.
Here are my email correspondence with the NHS (this is done for full transparency):
For more information on Citalaopram please follow these links:
Head Meds: http://www.headmeds.org.uk/medications/10-citalopram/use_and_action
Mental Health Daily: http://mentalhealthdaily.com/2014/05/21/celexa-citalopram-withdrawal-symptoms-how-long-will-they-last/
- Brain zaps: Most SSRIs can lead to a person experiencing “brain zaps” or electrical shock sensations upon withdrawal.
- Concentration problems: a person may feel mentally slow and/or foggy when they stop the medication – this is likely due to changes in levels of neurotransmitters.
- Confusion: Your cognitive functioning can become impaired to the point of experiencing general confusion. This confusion may be a result of memory retrieval problems, but could also just be confused thinking.
- Crying spells: Some people report increased depression to the point of crying spells. Low serotonin can cause people to cry excessively.
- Depression: This is a result of their brain no longer inhibiting the re-uptake of serotonin to the degree that occurred on the medication.
- Dizziness: Feeling dizzy is one of the most common symptoms to experience during SSRI withdrawal.
- Fatigue: It may be difficult to get out of bed in the morning or even make it through a work day. The tiredness and lethargy may be pretty severe.
- Headaches: This is another classic symptom of SSRI withdrawal.
- Irritability: This is because the brain no longer is receiving the calming effect of the drug and it can be difficult to regulate emotions.
- Memory problems: It is common to experience memory problems to the point that you think you have lost your memory.
- Mood swings: They may persist for a long time, but will eventually subside.
- Nausea: You may feel nauseated all day and in some cases, want to vomit.
- Sleep changes: It is very likely that your sleep cycle will be affected when you withdraw from this drug.
- Suicidal thoughts: It is very common to experience suicidal thoughts when discontinuing an antidepressant. Any SSRI that is withdrawn from is likely to lead a person to feeling suicidal.
If you have experienced anything similar with the NHS or you wish to help me and want to know how? Please fill in this form:
If you have an emergency due to your mental illness please be safe and contact Sane: http://www.sane.org.uk/what_we_do/support/
1 reply »